Drug-Induced Neurologic Conditions

Tammie Lee Demler, BS, PharmD, MBA, BCPP

Disclosures

US Pharmacist. 2014;39(1):47-52. 

In This Article

Seizure Disorders

Drug-induced seizures may be difficult to differentiate from new-onset unprovoked seizure disorders associated with medical conditions. Seizures are thought to occur when nerve cells in the brain signal abnormally. These abnormal electrical firings may impair movements, actions, and/or level of consciousness. A patient who has two or more unprovoked seizures is considered to have epilepsy, which is estimated to affect 2.2 million people in the United States and 65 million people worldwide.[7] Symptoms associated with drug-induced seizures are similar to those of non–drug-related seizures. The majority of seizures induced by drugs present as generalized tonic-clonic seizures.[1]

While certain drugs are used to control seizures, others can induce seizures in patients without a preexisting seizure disorder. Many substances can lower the seizure threshold (an individual's unique balance between inhibition and excitation signals in the brain). The lower the threshold, the more likely a person is to experience a seizure. The risk of drug-induced seizure increases when multiple agents with potential risk are administered concomitantly. This is especially important when considering the impact of alcohol consumed along with a drug that lowers the seizure threshold. The withdrawal of drugs such as benzodiazepines also may provoke seizures. The risk of seizure varies among agents, but it can be reduced through proactive dosage reductions of the target drug and/or preventive dosing of antiepileptic agents when risky drug-regimen changes and/or combinations are indicated or otherwise unavoidable.

When investigating a possible drug-induced seizure, it is important to consider whether the suspected drug has been implicated in seizure activity at normal doses, or primarily in higher serum concentrations (as is the case with tricyclic antidepressants, theophylline, and clozapine). Supratherapeutic serum concentrations may be not a result of intended overdose, but rather an unpredicted drug interaction leading to an adverse outcome. Drug interactions may contribute to increased seizure activity in patients being treated for epilepsy when the antiepileptic regimen is compromised. Additionally, in considering the potential drug cause, pharmacists should be careful to note details about drug administration, such as initiation, dosage changes, and/or abrupt discontinuation. A number of patient factors further increase the risk of seizure precipitation, including age, metabolic abnormalities (e.g., electrolyte imbalance), and head trauma.[7]

Epilepsy is the fourth most common neurologic disorder in the U.S. after migraine, stroke, and Alzheimer disease. When patients with new-onset seizures are evaluated, drug history and current drug use should be evaluated to ensure that the seizures are not potentially caused by drugs.[1] Although rare, seizure may occur with higher doses, in at-risk populations, and when administered with other seizure-inducing agents (Table 3).[1,7,8]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....